Minnesota, 2006

Hail and Damaging Wind in Minnesota, August 22, 2006

August 22, 2006 · NWS FGF · 5 events in 3 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 22, 7:18 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 22, 7:18 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
818 PM CDT TUE AUG 22 2006

.UPDATE...
SEVERE THUNDERSTORM WATCH OUT IN SE ND AND WCNTRL MN TIL 08Z.
THUNDERSTORM CELL GOT GOING NEAR BISMARCK AROUND 00Z...TRYING TO
GET A BIT SURFACE BASED...BUT ALSO RUNNING INTO A MORE STABLE
ENVIRONMENT AT THE BOUNDARY LAYER THAT EXISTS FROM JAMESTOWN TO
FARGO. PER TALK WITH SPC...CELL WEST OF JAMESTOWN MAY CONTINUE
EAST...BUT OTHER ELEVATED SEVERE CELLS LIKELY TO GET GOING AFTER
03Z IN SE ND AS 40-45 KT 850 MB JET GETS GOING. PER PREVIOUS
DISCUSSION NOSE OF JET AND BEST ADVECTION OF MOISTURE NOTED IN THE
FARGO AREA AROUND 06Z AND THEN SHIFTING TO THE AXN-STC AREA AROUND
09Z. SO...WOULD LOOK FOR OTHER CELLS TO FORM THE NEXT FEW HOURS IN
THE JMS-FAR AREA OUTSIDE OF CURRENT ACTIVITY WITH CELLS LIKELY TO
BECOME SEVERE WITH HAIL THE MAIN THREAT. IF A THUNDERSTORM CELL
CAN GET GOING CLOSER TO THE WARM FRONT FROM SOUTH OF BISMARCK TO
NEAR ABERDEEN A BRIEF TORNADO IS STILL PSBL...BUT AGREE WITH SPC
THAT WITH CONVECTION ROOTED AT 850 MB THE MAIN THREAT IS HAIL. IF
AN MCS CAN GET GOING...ENOUGH COLD POOL OUTFLOW COULD BE GENERATED
TO PRODUCE DAMAGING WINDS. DID UPDATE GRIDDS/ZFP TO RESTRICT
SEVERE WORDING TO WATCH BOX AREA AND DO THINK AREAS HIGHWAY TWO
NORTH STAND MUCH LESS CHC OF THUNDER AND SEVERE THAN SOUTHERN
AREAS. DID KEEP POPS FAR NORTH GOING TONIGHT DESPITE INDICATIONS
THAT GFK NORTHWARD MAY NOT GET ANYTHING.

&&

.PREV DISCUSSION... (ISSUED 606 PM CDT TUE AUG 22 2006)

UPDATE...
LATEST RUC DATA STILL SUGGESTING AN ACTIVE SEVERE WEATHER EVENT
LIKELY 02Z TO 09Z PERIOD...MAINLY OVER SOUTHEAST ND INTO WCNTRL
MN...WITH MAIN FOCUS LIKELY TO BE JUST NORTH OF SURFACE WARM
FRONT. PROBLEM IS LOCATION OF SURFACE WARM FRONT IS NOT ALL THAT
EASY TO DEFINE ATTM. LOOKING AT SFC DEW PTS AND WINDS...IT WOULD
SHOW WARM FRONT LYING OVER FAR SOUTHERN ND INTO NORTHEAST CORNER
OF SD...FROM SOUTH OF BISMARCK TO NORTH OF ABERDEEN TO SISSETON.
DEW PTS SOUTH OF THIS FRONT HVE CLIMBED INTO THE MID AND UPPER 60S
IN A BAND FROM OMA-FSD-HON-ABR. VERY STRONG WARM ADVECTION AND
MOIST ADVECTION WILL BE NOTED OVER SE ND THIS EVENING SHIFTING
INTO CNTRL MN LATE TONIGHT...WITH RUC SHOWING STRONG 850 MB
MOISTURE COVERGENCE AND WIND SPEED CONVERGENCE IN A NARROW BAND
FROM JMS-FAR-FFM-AXN-STC AREA 03Z TO 09Z PERIOD. THUS UPDATED
ZFP/GRIDDS TO HIT THAT AREA EVEN HARDER WITH LIKELY POPS IN WCNTRL
MN AND ALSO THREW IN HEAVY RAIN AS AREA MAY HAVE TRAINING ECHOES
DEVELOPING ON NOSE OF LOW LEVEL JET AND MOVE ESE. FARTHER
NORTH...TOWARD HIGHWAY TWO (DVL-GFK-BJI) QUITE A BIT LESS SURE OF
TSTM COVERAGE AND INTENSITY...BUT KEPT SVR WORDING ALONG HIGHWAY
TWO...BUT DELAYED MAIN THREAT TIL LATE EVENING. NORTH OF HIGHWAY
TWO...SOME ELEVATED SHOWER-THUNDERSTORMS VERY POSSIBLE BUT
COVERAGE AND INTENSITY NOT EXPECTED TO BE GREAT. DID UPDATE FCST
GRIDDS FOR THIS IDEA AS WELL.

CURRENTLY KMVX AND SATELLITE IS SHOWING NARROW TCU MID LEVEL
DEVELOPMENT FROM WEST OF MAYVILLE TO WEST OF FARGO WITH A FEW VERY
HIGH BASED CELLS. A LITTLE EARLY FOR MAIN ELEVATED SVR CONVECTION
TO GET GOING SO NOT EXPECTING MAJOR STRENGTHENING WITH THIS BAND
RIGHT NOW. FAVORED AREA FOR DEVELOPMENT RIGHT NOW IS AREA SOUTH
AND WEST OF BISMARCK TO MOBRIDGE...SAW HETTINGER ND AT 96 NOW AND
MOBRIDGE AT 95 WITH DEW PTS AT 63...SO VERY UNSTABLE IN AREA JUST
SOUTH OF BISMARCK EAST-SOUTHEAST TOWARD ABERDEEN AND WILL LOOK FOR
ACTIVITY IN OR NEAR THIS BAND TO GET GOING IN NEXT 1-2 HOURS MORE
THAN LIKELY. IF NOT...MAIN SHOW WILL HOLD OFF TIL AFTER 02Z...WHEN
LOW LEVEL JET GETS GOING.

PREV DISCUSSION... (ISSUED 310 PM CDT TUE AUG 22 2006)

SHORT TERM...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...HIGH PRESSURE IS CENTERED BETWEEN
BJI AND DLH WITH THE RIDGE AXIS EXTENDING THROUGH E MN. WHEN
COMPARING THE MODELS...THE NAM AND GFS ARE PRETTY SIMILAR...WITH
SOME SLIGHT TIMING DIFFERENCES. SINCE THE GFS HAS DONE BETTER LATELY
WITH SYSTEM TIMING...WILL LEAN TOWARDS THE GFS SOLUTION FOR THE
FORECAST. AS THE HIGH CONTINUES MOVING E...S RETURN FLOW HAS BEEN
SETTING UP OVER MUCH OF THE AREA...BRINGING BACK THE LOW LEVEL
MOISTURE...WITH DEWPOINTS RISING INTO THE LOW TO MIDDLE 50S. WITH
MODEL SOUNDINGS INDICATING QUITE HIGH CONVECTIVE TEMPERATURES...
EXPECTING ATMOSPHERE TO REMAIN CAPPED INTO THE EVENING...UNTIL THE
LOW LEVEL JET CAN ASSIST IN CONVECTIVE DEVELOPMENT.  WITH A STRONG
VEERING PROFILE AND GOOD SHEAR...SWEAT INDEX VALUES AROUND 500...
CAPES UP TO 3000...ETC...STORMS THAT DO DEVELOP COULD EASILY BECOME
SEVERE AND WILL NEED TO BE WATCHED CAREFULLY.

BEST PUSH OF WARM AIR ADVECTION AND INSTABILITY SHIFTS INTO E PART
OF AREA BY EARLY WED...SO REMOVED POPS FROM FORECAST FOR MOST AREAS
ON WED AND WED NIGHT. SURFACE LOW THEN MOVES CLOSER AND ANOTHER
SURGE OF WARM AIR ADVECTION WILL AID IN GETTING THE NEXT ROUND OF
THUNDERSTORMS GOING FOR THU INTO FRI NIGHT. AS THE LOW MOVES THROUGH
THE AREA...THIS SYSTEM WILL NEED TO BE MONITORED CLOSELY FOR SEVERE
THUNDERSTORM DEVELOPMENT.

LONG TERM (SAT-WED)...MODELS BASICALLY AGREE THAT A SHORTWAVE WILL
DEVELOP IN THE POLAR JET AND BE SOMEWHERE N OF THE GREAT LAKES BY
SUN. HOW EARLY IT MIGHT CUT OFF AND/OR DEVELOP A SYSTEM NEAR OR JUST
N OF ND/MN IS THE PRIMARY QUESTION AND ALL 12Z MODELS
(GFS/NAM/CANADIAN/NOGAPS) SHOW A CLOSED 5H LOW (NEARLY CLOSED FOR
CANADIAN) NEAR OR JUST N OF THE RED RIVER VALLEY. WILL NUDGE GRIDS
IN THAT DIRECTION. THIS STILL PUTS THE REGION IN RELATIVELY DRY
WESTERLY FLOW ON SAT SO CHANCE OF PRECIPITATION NOT NECESSARY YET
BUT EXTENDED SLIGHT CHANCE OF SHOWERS THROUGH FRI NIGHT FOR NOW.
TEMPERATURES MIGHT HAVE TO BE DROPPED A FEW DEGREES ON SAT/SUN IF
THIS MODEL TREND CONTINUES.

AVIATION...VERY LITTLE CUMULUS DEVELOPING AND DO NOT EXPECT MUCH
UNTIL THE LOW LEVEL JET DEVELOPS THIS EVENING. CONVECTION APPEARS
CONTINGENT ON ITS DEVELOPMENT AND ARRIVAL OF EXPECTED MOISTURE

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Aug 22, 5:15 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
615 PM CDT TUE AUG 22 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
615 PM CDT TUE AUG 22 2006

...SEVERE THUNDERSTORMS LIKELY TONIGHT ACROSS SOUTHEAST NORTH DAKOTA
AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

A STRONG WARM FRONT WILL BE LOCATED TONIGHT NEAR A BISMARCK TO
ABERDEEN LINE...THEN EXTEND INTO SOUTHWEST MINNESOTA.  STRONG WARM
AND MOIST ADVECTION WILL OCCUR THIS EVENING AND OVERNIGHT NORTH OF
THE FRONT CAUSING INSTABILITY TO INCREASE THIS EVENING OVER SOUTHERN
NORTH DAKOTA INTO WEST CENTRAL MINNESOTA.  THUNDERSTORMS WILL LIKELY
BEGIN TO DEVELOP AND INTENSITY EARLY THIS EVENING FROM NEAR BISMARCK
TO ABERDEEN AND FARGO AND LIKELY BECOME SEVERE AFTER 9 PM IN THIS AREA.
A COMPLEX OF SEVERE THUNDERSTORMS WILL LIKELY FORM OVERNIGHT IN
SOUTHEAST NORTH DAKOTA AND SPREAD INTO WEST CENTRAL MINNESOTA.
THE MAIN THREAT AREA IS FROM VALLEY CITY TO FARGO TO FERGUS FALLS
SOUTHWARD TO THE SOUTH DAKOTA BORDER.  LARGE HAIL...VERY HEAVY
RAINFALL...AND DAMAGING WINDS ARE LIKELY.  THERE IS ALSO A SLIGHT
RISK OF A TORNADO THIS EVENING

SCATTERED THUNDERSTORMS WILL ALSO DEVELOP NORTHWARD TOWARD THE
CANADIAN BORDER WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE AS FAR
NORTH AS HIGHWAY TWO WITH LARGE HAIL THE MAIN THE THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT THREAT FOR SEVERE WEATHER IS ON THURSDAY AND THURSDAY NIGHT
AS ANOTHER FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT.

DTR

The radar

The Fargo/Grand Forks radar (KMVX), 168 km away, was scanning. The volume nearest the first event began at 03:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Otter Tail

When
August 22, 9:20 PM CST
Where
Otter Tail County, Perham
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
46.600, -95.567

Hail, Otter Tail

When
August 22, 9:40 PM CST
Where
Otter Tail County, New York Mills
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.517, -95.383

Thunderstorm Wind, Wadena

When
August 22, 9:50 PM CST
Where
Wadena County, Wadena
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.450, -95.133

Hail, Polk

When
August 22, 10:50 PM CST
Where
Polk County, 3 mi NNW of Eldred
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.717, -96.817

Hail, Polk

When
August 22, 11:07 PM CST
Where
Polk County, 6 mi SSE of Crookston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.700, -96.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530966, 5530967, 5530968, 5530969, 5530970.